Group actions on dendrites and curves  [ Actions de groupes sur des dendrites et des courbes ]
Annales de l'Institut Fourier, Tome 68 (2018) no. 5, p. 2277-2309
Nous établissons des obstructions à l’existence d’actions de groupes par homéomorphismes sur des dendrites. Par exemple, les réseaux de groupes de Lie simples en rang supérieur à 2 fixent toujours un point ou une paire de points. Le même résultat est obtenu pour des réseaux irréductibles dans des produits de groupes connexes. D’autres résultats incluent une alternative de Tits et une description de la dynamique des actions de groupes.Nous discutons brièvement dans quelle mesure nos résultats peuvent s’étendre au cas plus général des courbes topologiques.
We establish obstructions for groups to act by homeomorphisms on dendrites. For instance, lattices in higher rank simple Lie groups will always fix a point or a pair. The same holds for irreducible lattices in products of connected groups. Further results include a Tits alternative and a description of the topological dynamics.We briefly discuss to what extent our results hold for more general topological curves.
Reçu le : 2016-12-18
Révisé le : 2017-09-21
Accepté le : 2017-11-07
Publié le : 2018-11-23
DOI : https://doi.org/10.5802/aif.3209
Classification:  54H20,  22D40
Mots clés: dendrites, groupes, rigidité, cohomology bornée, réseaux, alternative de Tits, dynamique, courbes
@article{AIF_2018__68_5_2277_0,
     author = {Duchesne, Bruno and Monod, Nicolas},
     title = {Group actions on dendrites and curves},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {68},
     number = {5},
     year = {2018},
     pages = {2277-2309},
     doi = {10.5802/aif.3209},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2018__68_5_2277_0}
}
Duchesne, Bruno; Monod, Nicolas. Group actions on dendrites and curves. Annales de l'Institut Fourier, Tome 68 (2018) no. 5, pp. 2277-2309. doi : 10.5802/aif.3209. https://aif.centre-mersenne.org/item/AIF_2018__68_5_2277_0/

[1] Anderson, Richard Davis A characterization of the universal curve and a proof of its homogeneity, Ann. Math., Tome 67 (1958), pp. 313-324 | Zbl 0083.17607

[2] Anderson, Richard Davis One-dimensional continuous curves and a homogeneity theorem, Ann. Math., Tome 68 (1958), pp. 1-16 | Zbl 0083.17608

[3] Bader, Uri; Duchesne, Bruno; Lécureux, Jean Furstenberg maps for CAT(0) targets of finite telescopic dimension, Ergodic Theory Dyn. Syst., Tome 36 (2016) no. 6, pp. 1723-1742 | Article

[4] Bader, Uri; Furman, Alex Boundaries, Weyl groups, and superrigidity, Electron. Res. Announc. Math. Sci., Tome 19 (2012), pp. 41-48 | Article | Zbl 1239.22008

[5] Bader, Uri; Furman, Alex Boundaries, rigidity of representations, and Lyapunov exponents, Proceedings of the International Congress of Mathematicians, Vol. III (Seoul 2014), Kyung Moon (2014), pp. 71-96 | Zbl 1378.37004

[6] Bellamy, David Parham A tree-like continuum without the fixed-point property, Houston J. Math., Tome 6 (1980) no. 1, pp. 1-13 | Zbl 0473.54020

[7] Besicovitch, Abram Samoilovitch Totally heterogeneous continua, Proc. Camb. Philos. Soc., Tome 41 (1945) no. 2, pp. 96-103 | Zbl 0063.00351

[8] Bing, R H Partitioning a set, Bull. Am. Math. Soc., Tome 55 (1949), pp. 1101-1110 | Zbl 0036.11702

[9] Bogatyi, Semeon Antonovich; Fedorchuk, Vitaly Vitalievich Schauder’s fixed point and amenability of a group, Topol. Methods Nonlinear Anal., Tome 29 (2007) no. 2, pp. 383-401 | Zbl 1140.43002

[10] Bohl, Piers Über die Bewegung eines mechanischen Systems in der Nähe einer Gleichgewichtslage., J. Reine Angew. Math., Tome 127 (1904), pp. 179-276 | Zbl 35.0720.01

[11] Borsuk, Karol; Ulam, Stanisław Marcin On symmetric products of topological spaces, Bull. Am. Math. Soc., Tome 37 (1931) no. 12, pp. 875-882 | Zbl 0003.22402

[12] Bourbaki, Nicolas Éléments de mathématique. Topologie générale. Chapitres 1 à 4, Hermann (1971) | Zbl 0249.54001

[13] Bowditch, Brian Hayward Cut points and canonical splittings of hyperbolic groups, Acta Math., Tome 180 (1998) no. 2, pp. 145-186 | Article | Zbl 0911.57001

[14] Bowditch, Brian Hayward Connectedness properties of limit sets, Trans. Am. Math. Soc., Tome 351 (1999) no. 9, pp. 3673-3686 | Article | Zbl 0938.20033

[15] Bowditch, Brian Hayward Treelike structures arising from continua and convergence groups, Mem. Am. Math. Soc., Tome 139 (1999) no. 662, viii+86 pages | Article | Zbl 0961.20034

[16] Bridson, Martin Robert; Haefliger, André Metric spaces of non-positive curvature, Springer, Grundlehren der Mathematischen Wissenschaften, Tome 319 (1999), xxii+643 pages | Zbl 0988.53001

[17] Bruin, Henk; Todd, Michael John Markov extensions and lifting measures for complex polynomials, Ergodic Theory Dyn. Syst., Tome 27 (2007) no. 3, pp. 743-768 | Article | Zbl 1130.37370

[18] Burger, Marc An extension criterion for lattice actions on the circle, Geometry, rigidity, and group actions, University of Chicago Press (Chicago Lectures in Mathematics) (2011), pp. 3-31 | Zbl 1258.22005

[19] Burger, Marc; Monod, Nicolas Bounded cohomology of lattices in higher rank Lie groups, J. Eur. Math. Soc., Tome 1 (1999) no. 2, pp. 199-235 | Zbl 0932.22008

[20] Burger, Marc; Monod, Nicolas Continuous bounded cohomology and applications to rigidity theory, Geom. Funct. Anal., Tome 12 (2002) no. 2, pp. 219-280 | Zbl 1006.22010

[21] Camerlo, Riccardo; Darji, Udayan Babubhai; Marcone, Alberto Classification problems in continuum theory, Trans. Am. Math. Soc., Tome 357 (2005) no. 11, pp. 4301-4328 | Article | Zbl 1118.03041

[22] Cameron, Peter Jephson Oligomorphic permutation groups, Cambridge University Press, London Mathematical Society Lecture Note Series, Tome 152 (1990), viii+160 pages | Article | Zbl 0813.20002

[23] Caprace, Pierre-Emmanuel; Monod, Nicolas Isometry groups of non-positively curved spaces: discrete subgroups, J. Topol., Tome 2 (2009) no. 4, pp. 701-746 | Article | Zbl 1187.53037

[24] Charatonik, Janusz Jerzy Monotone mappings of universal dendrites, Topology Appl., Tome 38 (1991) no. 2, pp. 163-187 | Article | Zbl 0726.54012

[25] Charatonik, Janusz Jerzy Homeomorphisms of universal dendrites, Rend. Circ. Mat. Palermo, Tome 44 (1995) no. 3, pp. 457-468 | Article | Zbl 0855.54018

[26] Charatonik, Janusz Jerzy; Charatonik, Włodzimierz Jan Dendrites, XXX National Congress of the Mexican Mathematical Society (Aguascalientes, 1997), Sociedad Matemática Mexicana (Aportaciones Matemáticas. Comunicaciones) Tome 22 (1998), pp. 227-253 | Zbl 0967.54034

[27] Charatonik, Włodzimierz Jan; Dilks, Anne Marie On self-homeomorphic spaces, Topology Appl., Tome 55 (1994) no. 3, pp. 215-238 | Article | Zbl 0788.54040

[28] Chigogidze, Alexander; Dranishnikov, Alexander Nikolaevich Which compacta are noncommutative ARs?, Topology Appl., Tome 157 (2010) no. 4, pp. 774-778 | Article | Zbl 1187.54017

[29] Coulbois, Thierry; Hilion, Arnaud; Lustig, Martin Non-unique ergodicity, observers’ topology and the dual algebraic lamination for -trees, Ill. J. Math., Tome 51 (2007) no. 3, pp. 897-911 | Zbl 1197.20020

[30] Dranishnikov, Alexander Nikolaevich Free actions of 0-dimensional compact groups, Izv. Akad. Nauk SSSR Ser. Mat., Tome 52 (1988) no. 1, pp. 212-228 | Zbl 0648.57016

[31] Duchesne, Bruno; Monod, Nicolas Structural properties of dendrite groups (2016) (https://arxiv.org/abs/1609.00303v2, to appear in Trans. Am. Math. Soc.)

[32] Eymard, Pierre Moyennes invariantes et représentations unitaires, Springer, Lecture Notes in Math., Tome 300 (1972), ii+113 pages | Zbl 0249.43004

[33] Favre, Charles; Jonsson, Mattias The valuative tree, Springer, Lecture Notes in Math., Tome 1853 (2004), xiv+234 pages | Article | Zbl 1064.14024

[34] Freudenthal, Hans Über die Enden topologischer Räume und Gruppen, Math. Z., Tome 33 (1931) no. 1, pp. 692-713 | Article | Zbl 0002.05603

[35] Freudenthal, Hans Über die Enden diskreter Räume und Gruppen, Comment. Math. Helv., Tome 17 (1945), pp. 1-38 | Zbl 0060.40007

[36] Fugate, Joseph Braucher; Mohler, Lee Knight A note on fixed points in tree-like continua, Topology Proc., Tome 2 (1977), pp. 457-460 | Zbl 0407.54027

[37] Furstenberg, Harry Boundary theory and stochastic processes on homogeneous spaces, Harmonic analysis on homogeneous spaces (Williamstown, 1972), American Mathematical Society (Proceedings of Symposia in Pure Mathematics) Tome 26 (1973), pp. 193-229 | Zbl 0289.22011

[38] Gehman, Harry Merrill Concerning the subsets of a plane continuous curve, Ann. Math., Tome 27 (1925) no. 1, pp. 29-46 | Article | Zbl 51.0463.01

[39] Ghys, Étienne Actions de réseaux sur le cercle, Invent. Math., Tome 137 (1999) no. 1, pp. 199-231 | Zbl 0995.57006

[40] Ghys, Étienne Groups acting on the circle, Enseign. Math., Tome 47 (2001) no. 3-4, pp. 329-407 | Zbl 1044.37033

[41] Glasner, Shmuel Proximal flows, Springer, Lecture Notes in Math., Tome 517 (1976), viii+153 pages | Zbl 0322.54017

[42] De Groot, Johannes; Wille, Raymond Joseph Rigid continua and topological group-pictures, Arch. Math., Tome 9 (1958), pp. 441-446 | Zbl 0084.38402

[43] De La Harpe, Pierre Topics in geometric group theory, University of Chicago Press, Chicago Lectures in Mathematics (2000), vi+310 pages | Zbl 0965.20025

[44] De La Harpe, Pierre; Valette, Alain La propriété (T) de Kazhdan pour les groupes localement compacts, Société Mathématique de France, Astérisque, Tome 175 (1989) (With an appendix by M. Burger) | Zbl 0759.22001

[45] Higman, Graham; Neumann, Bernhard Hermann; Neumann, Hanna Embedding theorems for groups, J. Lond. Math. Soc., Tome 24 (1949), pp. 247-254 | Zbl 0034.30101

[46] Hrushovski, Ehud; Loeser, François; Poonen, Bjorn Berkovich spaces embed in Euclidean spaces, Enseign. Math., Tome 60 (2014) no. 3-4, pp. 273-292 | Article | Zbl 1325.14040

[47] Illanes Mejía, Alejandro; Nadler, Sam Bernard Jr. Hyperspaces: Fundamentals and recent advances, John Wiley & Sons, Monographs and Textbooks in Pure and Applied Mathematics, Tome 216 (1999), xx+512 pages | Zbl 0933.54009

[48] Jordan, Marie Ennemond Camille Sur les assemblages de lignes, J. Reine Angew. Math., Tome 70 (1869), pp. 185-190

[49] Katětov, Miroslav A theorem on the Lebesgue dimension, Časopis Pěst. Mat. Fys., Tome 75 (1950), pp. 79-87 | Zbl 0039.12303

[50] Kato, Hisao On problems of H. Cook, Topology Appl., Tome 26 (1987) no. 3, pp. 219-228 | Article | Zbl 0612.54042

[51] Kawamura, Kazuhiro Actions of finitely generated groups on the universal Menger curve, Proc. Am. Math. Soc., Tome 130 (2002) no. 2, pp. 609-611 | Article | Zbl 0980.54027

[52] Klein, Felix Christian Neue Beiträge zur Riemann’schen Functionentheorie, Math. Ann., Tome 21 (1883) no. 2, pp. 141-218 | Article

[53] Klein, Felix Christian Vorlesungen über das Ikosaeder und die Auflösung der Gleichungen vom fünften Grade, Teubner (1884) | Zbl 16.0061.01

[54] Kuratowski, Casimir Topologie. Vol. II, Państwowe Wydawnictwo Naukowe, Monografie Matematyczne, Tome 21 (1961), ix+524 pages | Zbl 0102.37602

[55] Kuratowski, Casimir; Whyburn, Gordon Thomas Sur les éléments cycliques et leurs applications, Fundam. Math., Tome 16 (1930) no. 1, pp. 305-331 | Zbl 56.1138.02

[56] Levitt, Gilbert North-south homeomorphisms of the Sierpiński carpet and the Menger curve, Tr. Mat. Inst. Steklova, Tome 244 (2004), pp. 305-311 | Zbl 1072.37018

[57] Macbeath, Alexander Murray Packings, free products and residually finite groups, Proc. Camb. Philos. Soc., Tome 59 (1963), pp. 555-558 | Zbl 0118.03204

[58] Marcone, Alberto; Rosendal, Christian The complexity of continuous embeddability between dendrites, J. Symb. Log., Tome 69 (2004) no. 3, pp. 663-673 | Article | Zbl 1072.03027

[59] Margulis, Gregori Aleksandrovich Free subgroups of the homeomorphism group of the circle, C. R. Math. Acad. Sci. Paris, Tome 331 (2000) no. 9, pp. 669-674 | Article | Zbl 0983.37029

[60] Marzougui, Habib; Naghmouchi, Issam Minimal sets for group actions on dendrites, Proc. Am. Math. Soc., Tome 144 (2016) no. 10, pp. 4413-4425 | Zbl 06620007

[61] Menger, Karl Allgemeine Räume und Cartesische Räume. I., Proc. Akad. Wet. Amsterdam, Tome 29 (1926), pp. 476-482 | Zbl 52.0594.02

[62] Menger, Karl Untersuchungen über allgemeine Metrik, Math. Ann., Tome 100 (1928) no. 1, pp. 75-163 | Article | Zbl 54.0622.02

[63] Miller, Edwin Wilkinson Solution of the Zarankiewicz problem, Bull. Am. Math. Soc., Tome 38 (1932) no. 12, pp. 831-834 | Article | Zbl 0006.08204

[64] Moise, Edwin Evariste Grille decomposition and convexification theorems for compact metric locally connected continua, Bull. Am. Math. Soc., Tome 55 (1949) no. 12, pp. 1111-1121 | Zbl 0036.11801

[65] Monod, Nicolas Continuous bounded cohomology of locally compact groups, Springer, Lecture Notes in Math., Tome 1758 (2001) | Zbl 0967.22006

[66] Monod, Nicolas Superrigidity for irreducible lattices and geometric splitting, J. Am. Math. Soc., Tome 19 (2006) no. 4, pp. 781-814 | Zbl 1105.22006

[67] Monod, Nicolas On the bounded cohomology of semi-simple groups, S-arithmetic groups and products, J. Reine Angew. Math., Tome 640 (2010), pp. 167-202 | Zbl 1202.22018

[68] Monod, Nicolas Groups of piecewise projective homeomorphisms, Proc. Natl. Acad. Sci. USA, Tome 110 (2013) no. 12, pp. 4524-4527 | Zbl 1305.57002

[69] Monod, Nicolas; Popa, Sorin On co-amenability for groups and von Neumann algebras, C. R. Math. Acad. Sci. Soc. R. Can., Tome 25 (2003) no. 3, pp. 82-87 | Zbl 1040.43001

[70] Monod, Nicolas; Shalom, Yehuda Negative curvature from a cohomological viewpoint and cocycle superrigidity, C. R. Math. Acad. Sci. Paris, Tome 337 (2003) no. 10, pp. 635-638 | Zbl 1029.22017

[71] Monod, Nicolas; Shalom, Yehuda Cocycle superrigidity and bounded cohomology for negatively curved spaces, J. Differ. Geom., Tome 67 (2004) no. 3, pp. 395-455 | Zbl 1127.53035

[72] Nadler, Sam Bernard Jr. Continuum theory. An introduction, John Wiley & Sons, Monographs and Textbooks in Pure and Applied Mathematics, Tome 158 (1992), xiv+328 pages | Zbl 0757.54009

[73] Nadler, Sam Bernard Jr.; Pellicer-Covarrubias, Patricia Cones that are 1 2-homogeneous, Houston J. Math., Tome 33 (2007) no. 1, pp. 229-247 | Zbl 1134.54009

[74] Navas, Andrés Groups of circle diffeomorphisms, University of Chicago Press, Chicago Lectures in Mathematics (2011), xviii+290 pages | Article | Zbl 1236.37002

[75] Oversteegen, Lex Gerard; Rogers, James Ted Jr. Fixed-point-free maps on tree-like continua, Topology Appl., Tome 13 (1982) no. 1, pp. 85-95 | Article | Zbl 0478.54028

[76] Papasoglu, Panagiotis; Swenson, Eric Lewis From continua to -trees, Algebr. Geom. Topol., Tome 6 (2006), pp. 1759-1784 | Article | Zbl 1182.54039

[77] Pays, Isabelle; Valette, Alain Sous-groupes libres dans les groupes d’automorphismes d’arbres, Enseign. Math., Tome 37 (1991) no. 1-2, pp. 151-174 | Zbl 0744.20024

[78] Sakai, Katsuro Free actions of zero-dimensional compact groups on Menger manifolds, Proc. Am. Math. Soc., Tome 122 (1994) no. 2, p. 647-648 | Article | Zbl 0810.57025

[79] Schauder, Juliusz Paweł Der Fixpunktsatz in Funktionalräumen, Stud. Math., Tome 2 (1930), pp. 171-180 | Zbl 56.0355.01

[80] Scherrer, Willy Über ungeschlossene stetige Kurven, Math. Z., Tome 24 (1925), pp. 125-130 | Article | Zbl 51.0460.01

[81] Shi, Enhui Free subgroups of dendrite homeomorphism group, Topology Appl., Tome 159 (2012) no. 10-11, pp. 2662-2668 | Article | Zbl 1255.54017

[82] Shi, Enhui; Ye, Xiangdong Periodic points for amenable group actions on dendrites, Proc. Am. Math. Soc., Tome 145 (2016) no. 1, pp. 177-184 | Zbl 1368.37019

[83] Stefanowska, Micheline Les appendices terminaux des dendrites cérébraux et leurs différents états physiologiques, Ann. Soc. Roy. Sci. Méd. Nat. Bruxelles, Tome 6 (1897) no. 1, pp. 351-407

[84] Swarup, Gadde On the cut point conjecture, Electron. Res. Announc. Am. Math. Soc., Tome 2 (1996) no. 2, pp. 98-100 | Article | Zbl 0868.20032

[85] Ward, Lewis Edes Jr. On local trees, Proc. Am. Math. Soc., Tome 11 (1960), pp. 940-944 | Zbl 0099.17604

[86] Watatani, Yasuo Property T of Kazhdan implies property FA of Serre, Math. Jap., Tome 27 (1982) no. 1, pp. 97-103 | Zbl 0489.20022

[87] Ważewski, Tadeusz Sur les courbes de Jordan ne renfermant aucune courbe simple fermée de Jordan, Université de Paris/Cracovie (1923) (Ph. D. Thesis)

[88] Ważewski, Tadeusz Sur les courbes de Jordan ne renfermant aucune courbe simple fermée de Jordan, Ann. Soc. Polon. Math., Tome 2 (1923), pp. 49-170 | Zbl 50.0373.02

[89] Whyburn, Gordon Thomas Concerning the Structure of a Continuous Curve, Am. J. Math., Tome 50 (1928) no. 2, pp. 167-194 | Article | Zbl 54.0631.01

[90] Whyburn, Gordon Thomas On the set of all cut points of a continuous curve, Fundam. Math., Tome 15 (1930) no. 1, pp. 185-194 | Zbl 56.1139.02

[91] Whyburn, Gordon Thomas Analytic Topology, American Mathematical Society, American Mathematical Society Colloquium Publications, Tome 28 (1942), x+278 pages | Zbl 0061.39301

[92] Witte, Dave Arithmetic groups of higher -rank cannot act on 1-manifolds, Proc. Am. Math. Soc., Tome 122 (1994) no. 2, pp. 333-340 | Zbl 0818.22006

[93] Zimmer, Robert Jeffrey Ergodic theory and semisimple groups, Birkhäuser, Monographs in Mathematics, Tome 81 (1984), x+209 pages | Zbl 0571.58015